Delaware, 2003

Flood in Delaware, December 10 to 11, 2003

December 10 to 11, 2003 · NWS PHI · 1 event in 1 county or zone

m. EST on the 11th and runoff from the melting snow produced widespread poor drainage and river flooding in northern parts of New Castle County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain during the evening of the 10th and prior to 10 a.m. EST on the 11th and runoff from the melting snow produced widespread poor drainage and river flooding in northern parts of New Castle County. Storm totals averaged around an inch and a half. The Christina River at Coochs Bridge reached its 10.5 foot flood stage at 922 p.m. EST on the 10th, crested at 11.31 feet at 730 a.m. EST on the 11th and was back within bankfull at 1124 a.m. EST on the 11th. The flood damage stage for the Christina River at Coochs Bridge was raised to 10.5 feet as of December 1st to better reflect when the river would threaten homes or businesses. Flooding below this stage was confined to a couple of roads and park land. The White Clay Creek at Newark was above its 13 foot flood stage from 617 a.m. through 309 p.m. EST on the 11th. It crested at 13.97 feet at 11 a.m. EST. The Red Clay Creek at Wooddale was above its 5.5 foot flood stage from 341 a.m. EST through 302 p.m. EST on the 11th. It crested at 7.64 at 1015 a.m. EST. Farther downstream near Stanton, the Red Clay Creek was above its 15 foot flood stage from 904 a.m. EST through 1131 a.m. EST on the 11th. It crested at 15.13 feet at 945 a.m. EST. Storm totals included 1.78 inches in Wilmington, 1.31 inches at the New Castle County Airport and 1.30 inches in Newark. The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region. December concluded on a wet note as was all of 2003. For the state of Delaware, the statewide average precipitation total of 59.00 inches was 13.32 inches wetter than normal and the fourth wettest year on record since 1895. At the New Castle County Airport, the 2003 precipitation total of 55.28 inches was the fifth wettest on record dating back to 1894.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 10, 6:35 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 6:35 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
635 PM EST WED DEC 10 2003

I HAVE UPDATED TO ISSUE A DENSE FOG ADVISORY FOR AREAS FROM CECIL
MD/NEW CASTLE DE/SW NJ AND PHL NORTHWARD. DENSE FOG HAS FORMED IN
BWI AREA AND ALSO MPO. THIS IS WHERE THE HEAVIER RAIN HAS DVLPD. AS
THIS HEAVY RAIN SPREADS E ALONG WITH HIGHER DEWPT AIR SPREADING IN
FROM THE OCEAN...THE SNOW COVER SHOULD MAKE THE FOG DENSE EVEN
THOUGH IT MAY NOT HAVE YET FORMED.

REST OF FCST UNCHNGD

RNS

...................
PRVS

DISC: TEMPS MAY REACH 50 BUT ONLY OTHER TIME WE DID THIS MONTH WAS
ON THE 1ST WHICH IS ALSO THE LAST TIME AVG DAILY TEMP ABV NORMAL.
HAVE BEEN IN THE DEEP PRE-WINTER FREEZE SIM TO DEC 2002. IN
FACT(JUST USING PHL STATS) FOR FIRST NINE DAYS OF DEC 2002 AVGED
31.8 DEG F AND THIS YEAR 30.0. EARLY SNOWFALLS CHANGED OUR LANDSCAPE
AND PUT US IN TEMP DEFICIT WHICH WAS HARD TO OVERCOME ESP WHEN THE
TEMP ACTUALLY BOTTOMED OUT WHEN WE WERE SUPPOSED TO BE ENJOYING THE
JAN THAW.

ANYWAY ON TO TODAYS WX. A RAINY/WINDY PERIOD INSTORE OVERNIGHT WITH
AN ABUNDANCE OF GULF/ATLC MOISTURE FUNNELLING INTO THE REGION FROM
LATE AFTERNOON ON. FLOOD WATCH IS UP BUT WILL HAVE TO EXTEND FARTHER
N WITH MAX AMNTS TARGETING NRN ZONES IN THE CRITICAL OVERNIGHT
PERIOD. FFGS ARE LOWER IN THOSE COUNTIES TOO. THANKS OKX/CTP FOR
COOR ON THIS MATTER. ALSO QUICK LOOK AT THE SUNY MM5 ENSEMBLE FCST
SHOWS RAINFALL ACCUMULATIONS OF 1.5-2.0 ACROSS NRN NJ AND SECONDARY
SWATH ACROSS POCONOS IN THE 24HR PERIOD BEGINNING AT 00Z INTO THU
EVENING. ETA MEANWHILE IS ABOUT 0.5 LOWER BUT IN SAME GENERAL AREA.
MARFC ALUDED TO SOME RIVER APPROACHING FS. EXCS RF CHECKLIST YIELDED
4/6 BUT ADDED CONCERN IS THE SNOWPACK. WIND SPEEDS ARE HIGH BUT HIGH
DIRECTIONAL SHEER. THICKNESS RIDGE/STRONG UVV AND STRONG 80H SE FLOW
ARE PRIMED FOR AN EXCSSV RAIN EVENT. DEW POINTS OVER THE MARINE AREA
ARE IN THE 50S AND HAVE ADVECTED INTO SRN ZONES. AT TIMES ZERO VSBY
ACROSS THE SNOWPACK LATE TONIGHT EARLY THU MRNG. COULD BE SOME
COMMUTER HEADACHES FOR MORNING RUSH HOUR.

PARTS OF THE SRN END OF THE CFA MAY EXPERIENCE A TSTM OVERNIGHT ALTHO
LITTLE IF ANY LTGNG IS BEING OBSERVED. WITH THE STRONG WINDS IN THE
LOWER LEVELS ANY CONVECTION LIKELY TO TRANSPORT STRONG WINDS DOWN TO
THE SURFACE ON THE ORDER OF 50 KT OR SO. LOW LVL WINDS REMAIN E-SE
KEEPING THE WARMFRONT TO THE SOUTH LIMITING THE AMNT OF CONVECTION
BUT SOME ELEVATED CELLS POSSIBLE. GRADIENT WINDS W/B SUFFICIENT TO
PRODUCE GALE FORCES WINDS ON THE MARINE ALTHO SHUD BE MORE GUSTS
THAN SUSTAINED. IN ANY EVENT GALE ARE UP ON ENTIRE MARINE AREA.

OTHER MATTER IS THE POTNL FOR TIDAL FLOODING WHICH AT THIS POINT W/B
MINOR. SE FETCH WILL MOVE UP THE DEL BAY AND BRING WATER LEVELS TO
MINOR ALSO FOR DELAWARE RIVER. RAINFAL RUNOFF FROM TRIBUTARIES TO
SWELL THE CREEKS AND STREAMS EMPTYING INTO MAINSSEM AT TIMES OF HIGH
TIDE.

SOME VARIATION AT TIMES FOR NEXT EVENT ON SUN/MON BUT LOOKS LIKE
MIXED BAG OF PCPN IN STORE AS COASTAL STORM PASSES OVER SRN END OF
ZONES. GFS DEEPER AND FARTHER NORTH THAN OVERNIGHT RUNS. ANOTHER
ONSHORE WIND FOR THE BARRIER ISLANDS. STILL MORE STORMS THREATENING
REGION IN THE MIDDLE OF MONTH...AND ITS NOT EVEN TRULY
WINTER.

SEE YA AND THANKS TO ALL

.PRELIMINARY POINT TEMPS/POPS...
MPO 37 45 25 35 / 100 80 10 10
ABE 40 48 28 42 / 100 80 10 10
RDG 41 49 28 42 / 100 70 10 10
PHL 46 52 33 45 / 100 70 10 10
12N 40 42 26 31 / 100 90 10 10
SMQ 41 49 29 41 / 100 80 10 10
TTN 43 51 32 46 / 100 80 10 10
MIV 47 53 33 45 / 100 70 10 10
N55 46 54 35 48 / 100 70 10 10
ACY 46 53 32 46 / 100 70 10 10
ILG 46 52 32 45 / 100 70 10 10
DOV 48 54 33 46 / 100 40 10 10
GED 51 56 34 46 / 100 40 10 10

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH TNGT INTO THU MRNG ZONES 54/55/60>62/67>71.
     DENSE FOG ADVISORY TNGT 54/55/60>62/67>71.
NJ...FLOOD WATCH TNGT INTO THU MRNG ZONES 1/7>10/12/13/15>19.
     DENSE FOG ADVISORY TNGT ZONES 1/7>10/12/13/15>19.
DE...FLOOD WATCH TNGT INTO THU MRNG ZONE 1.
     DENSE FOG ADVISORY TNGT ZONE 1.
MD...FLOOD WATCH TNGT INTO THU MRNG ZONE 8.
     DENSE FOG ADVISORY TNGT ZONE 8.
MARINE/OCEAN...GALES SANDY HOOK NJ TO FENWICK IS DE.
MARINE/DEL BAY...GALES.

EBERWINE
Hazardous weather outlook, Dec 10, 5:11 AM EST, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
511 AM EST WED DEC 10 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-101010-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
511 AM EST WED DEC 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE REGION...MAINLY AROUND
THE GREATER PHILADELPHIA METROPOLITAN AREA AND THE RARITAN BASIN.
PLEASE REFER TO WGUS61 FLOOD WATCH STATEMENT FOR FURTHER DETAILS.
A GALE WARNING IS IN EFFECT ALONG THE COAST.

.DAYS TWO THROUGH SEVEN...

FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY
MIX OF PRECIPITATION ON SUNDAY AND MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING
REPORTS GREATLY APPRECIATED.

In the hours before

Special weather statement, Dec 10, 4:01 PM EST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EST WED DEC 10 2003

DEZ001>004-NJZ012>014-016>027-PAZ070-071-111100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-
INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ-
SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ-
401 PM EST WED DEC 10 2003

...MINOR TIDAL FLOODING POSSIBLE LATE TONIGHT INTO THURSDAY...

STRONG SOUTHEAST WINDS...HEAVY RAIN...AND SNOW MELT WILL COMBINE TO
BRING A THREAT OF TIDAL FLOODING LATER TONIGHT INTO THURSDAY FOR
FOR THE NEW JERSEY AND DELAWARE OCEAN FRONTS...DELAWARE BAY AND
THE TIDAL PORTION OF THE DELAWARE RIVER.

HEAVY RAIN ASSOCIATED WITH A COLD FRONT WILL FALL OVERNIGHT.
WITH TEMPERATURES REMAINING ABOVE FREEZING...THE RAIN WILL CAUSE
WIDESPREAD SNOW MELT. IF THE RUNOFF FROM THE RAIN AND SNOW MELT
OCCURS NEAR THE TIME OF HIGH TIDE...MINOR TIDAL FLOODING MAY
OCCUR.

HIGH TIDE ALONG THE NEW JERSEY AND DELAWARE OCEAN FRONTS OCCURS
BETWEEN 8:30 AND 10 AM. HIGH TIDE AT PHILADELPHIA OCCURS AT
3:19 AM AND 3:14 PM THURSDAY.

THE FRONT WILL CROSS THE AREA THURSDAY MORNING ALLOWING WINDS
TO SHIFT TO THE SOUTHWEST AND THEN WEST. THE RAIN WILL ALSO
TAPER OFF TO SHOWERS AND THEN END BY NOON.  ONCE THIS OCCURS...
THE THREAT OF TIDAL FLOODING WILL BEGIN TO DIMINISH.

THIS IS NOT EXPECTED TO BE A MAJOR FLOOD EVENT...BUT MORE OF A
NUISANCE...SINCE NORMAL ASTRONOMICAL TIDES ARE NOT EXCEEDINGLY
HIGH.  THOSE IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR
RISING WATER.  MONITOR THE LATEST FORECASTS...AND LISTEN FOR
LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New Castle

When
December 10, 9:22 PM EST to December 11, 3:09 PM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328567.